Illinois, 2019

Winter Storm in Illinois, January 18 to 19, 2019

January 18 to 19, 2019 · NWS DVN · 13 events in 13 counties and zones

A significant winter storm system brought accumulating snow and hazardous travel conditions to the region Friday afternoon (Jan. 18) through much of the day Saturday (Jan.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A significant winter storm system brought accumulating snow and hazardous travel conditions to the region Friday afternoon (Jan. 18) through much of the day Saturday (Jan. 19). Total snowfall accumulations of 3 to 6 inches fell across the area, with the higher amounts of 7 to 9 inches in the Freeport, IL area. In addition, strong winds resulted in some blowing and drifting snow and hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 18, 11:21 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 18, 11:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1121 AM CST Fri Jan 18 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 1043 AM CST Fri Jan 18 2019

I have updated the forecast to generally delay the onset of snow
by several hours. This is mostly due to the F-gen band of snow
this morning, setting up just north of the CWA. While forcing will
increase farther south this afternoon, the processes look slow
enough that that the 2-4 inches we had in the grids for our
northwest before 6 PM look to be less heavy, and more on the order
of 1-2". That will reduce the snow forecast totals there slightly,
but otherwise, no major changes at this time. Mesoscale banding
now looks to be the main driver in where the snow exceeds 5 inches
with this event. The namnest, and NAM both nail the OTM to I-80
corridor, while the HRRR and and ARW hit the OTM to CID area. The
NMM is much like the NAM in band placement. That all said, will
but using radar to identify the band placement as much as possible
by issuance time today, and may attempt to place that into the
forecast. No headline changes at this time.

&&

.SYNOPSIS...
Issued at 320 AM CST Fri Jan 18 2019

Canadian high pressure was centered over the Upper Midwest early
this morning. The surface ridge axis is building into the area
providing the proverbial calm before the storm, with even some
decrease in stratus noted across portions of northeast and east
central Iowa. Meanwhile, the upper level shortwave set to bring
accumulating snow to the region over the next 24+ hours is
currently progressing through the Rockies.

&&

.SHORT TERM...(Today through Saturday)
ISSUED AT 320 AM CST Fri Jan 18 2019

Bottom line up front...

Have upgraded the rest of the Winter Storm Watch to a Winter Storm
Warning. Decision to upgrade was based largely on impacts rather
than criteria warning amounts.

Snowfall timing... Confidence is moderate. Seeing a little slowing
of the forcing and saturation. In general, still expecting snow to
develop north/west of Quad Cities this afternoon and lastly into
our far east/southeast counties by early evening. Snow continues
overnight tapering off from NW to SE late tonight through
mid morning Saturday.

Snowfall amounts... Confidence is moderate. Accumulations are
forecast in the range of 4-8 inches, with the higher amounts
likely focusing in a band(s) north/west-southwest of the QC Metro.

Winds... Increasing to 15 to 25 mph with gusts to 35 mph, with the
strongest winds favoring the SE 2/3rds of CWA overnight into
much of Saturday before slowly diminishing late in the day into
Saturday night.

Main impacts...
1) Periods of low visibility and possibly near whiteout for brief
periods of time in blowing snow and during moderate to locally
heavy snowfall rates.
2) Evolving drier/fluffy nature of snow with the brisk/gusty winds
may lead to considerable drifting of snow hampering removal efforts.
3) Wind chills lowering into the single digits above/below zero.

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 320 AM CST Fri Jan 18 2019

Saturday Night through Sunday Night

Cold weather will be the main story for the second half of the
weekend. We'll have below normal temps, but nothing too unusual for
mid January. Forecast lows are in the single digits above and
below zero. The good news is winds will be light, keeping wind
chills generally between -10 to -5 F. With the fresh snow cover
and low-level inversion, temps will struggle to rebound into the
low to mid teens Sunday afternoon.

There is also a chance for a band of light snow to drift in from
the NW on Sunday as 850mb warm air advection ramps up, but models
are not in very good agreement on the placement. Chances will
likely have to be increased in later forecast updates. Model
soundings have a very deep DGZ, extending from the surface to ~3
km. If this occurs, snow to liquid ratios would probably exceed
25:1 and it wouldn't take much to get a few inches of very fluffy
snow in a narrow swath. Overall, confidence is low on the
placement -- we should have a better idea later today or tonight.

Monday On

Active winter weather is expected into next week. Another area of
low pressure is forecast to pass through the Upper Mississippi
Valley Monday night and Tuesday. Latest model blend surface and
850mb temps moderate to above freezing over roughly the south
half of the CWA, which could bring the rain/snow line into at
least the southern forecast area.

Depending on the eventual track and strength of this low, another
round of accumulating snow is possible for parts of the area. Right
now the GFS and ECMWF favor the northern and western sections.
The main difference between the two models is the ECMWF is a
little further south with the low track and is a slightly colder
solution. Make sure to keep up with the latest forecasts through
the weekend.

Below normal temperatures are expected for the middle and end of
next week. The next chance for light snow from a weak clipper system
is next Thursday. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1117 AM CST Fri Jan 18 2019

The snow storm is spreading heavy snow over northern Iowa, just
north of the highway 20 corridor this late morning. That snow will
sink a bit south, possibly impacting DBQ through 21Z, but after
that time, widespread moderate to heavy snow is expected at all
sites, with increasing blowing snow toward late evening. That snow
will continue through the night, ending from northwest to
southeast Saturday 10Z to 16Z. However, blowing snow and drifting
snow should keep visibility under 5 miles through the morning
hours. East winds will increase to 15 to 25 kts, and turn north by
tonight. They will remain strong north through Saturday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 3 PM this afternoon to noon CST
     Saturday for Cedar-Clinton-Des Moines-Henry IA-Iowa-Jackson-
     Jefferson-Johnson-Keokuk-Lee-Louisa-Muscatine-Scott-Van
     Buren-Washington.

     Winter Storm Warning until noon CST Saturday for Benton-Buchanan-
     Delaware-Dubuque-Jones-Linn.

IL...Winter Storm Warning from 3 PM this afternoon to noon CST
     Saturday for Carroll-Jo Daviess-Rock Island-Stephenson-
     Whiteside.

     Winter Storm Warning from 6 PM this evening to 3 PM CST Saturday
     for Bureau-Hancock-Henderson-Henry IL-McDonough-Mercer-
     Putnam-Warren.

MO...Winter Storm Warning from 3 PM this afternoon to noon CST
     Saturday for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Uttech
AVIATION...Ervin
Hazardous weather outlook, Jan 18, 3:54 AM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
354 AM CST Fri Jan 18 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
354 AM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Winter Storm Warnings are in effect for the outlook area from
this afternoon through midday on Saturday. Please refer to the
latest winter weather statements for details.

A fast moving winter storm will track through the area from this
afternoon through Saturday morning bringing accumulating snow and
strong gusty winds. Considerable blowing and drifting snow is
expected. Wind chill readings will also drop into the single
digits above and below zero late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very cold temperatures and wind chills are expected to follow
behind the departing storm system Saturday night through Monday.
Wind chill readings will drop to the single digits to teens below
zero both Sunday and Monday mornings.

There is a chance for light snow on Sunday. Minor accumulations
are possible.

Another winter system may produce accumulating snow in or near
the outlook area Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of an inch or more would be greatly appreciated.

McClure/Uttech

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Carroll

When
January 18, 12:00 PM CST to January 19, 8:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter reported 7.2 inches in Shannon. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Stephenson

When
January 18, 1:00 PM CST to January 19, 8:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 6.0 inches 3 miles southwest of Winneshiek to 9.0 inches in Freeport. In addition to the falling snow, winds of 20 to 30 MPH led to considerable blowing and drifting snow. Visibilites at the Freeport were down to 3/4 mile at time overnight January 18 into the morning of January 9.

Winter Storm, Jo Daviess

When
January 18, 1:00 PM CST to January 19, 8:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

The COOP Observer reports in the county ranged from 5.5 inches 4 miles north of Stockton to 6.1 inches in Galena. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Whiteside

When
January 18, 4:00 PM CST to January 19, 9:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 4.5 inches in Sterling to 5.5 inches 1 mile west southwest of Morrison. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Mercer

When
January 18, 6:00 PM CST to January 19, 8:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

A trained spotter 1 mile north of Aledo reported 4.0 inches of snow. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Rock Island

When
January 18, 7:00 PM CST to January 19, 8:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline-Quad Cities Airport was 4.2 inches. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Henry

When
January 18, 7:00 PM CST to January 19, 9:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 5.0 inches in Kewanee to 6.0 inches in Coal Valley. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Bureau

When
January 18, 8:00 PM CST to January 19, 8:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 4.5 inches 2.1 miles north of Tiskilwa to 4.7 inches 1 mile southeast of Princeton. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Putnam

When
January 18, 8:00 PM CST to January 19, 8:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The COOP observer in Hennepin reported 2.0 inches of snow. In addition to the snow, winds of 20 to 30 MPH led to blowing and drifting snow.

Winter Storm, Hancock

When
January 18, 9:00 PM CST to January 19, 5:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 4.0 inches in Carthage to 4.2 inches of snow 2 miles northeast of Colusa. Wind gusts of 20 to 30 MPH led to widespread blowing and drifting snow.

Winter Storm, Henderson

When
January 18, 10:00 PM CST to January 19, 6:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Trained spotter reports in surrounding counties ranged from 3 to 4 inches. Wind gusts of 20 to 30 MPH led to widespread blowing and drifting snow.

Winter Storm, Warren

When
January 18, 10:00 PM CST to January 19, 7:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Trained spotter reports in neighboring counties ranged from 3 to 5 inches. Wind gusts of 20 to 30 MPH led to widespread blowing and drifting snow.

Winter Storm, McDonough

When
January 18, 10:00 PM CST to January 19, 6:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 3.0 inches in Bushnell to 3.5 inches 2 miles southeast of Macomb. Wind gusts of 20 to 30 MPH led to widespread blowing and drifting of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804626, 804624, 804625, 804627, 804632, 804628, 804629, 804630, 804631, 804734, 804728, 804731, 804736.